As health care workers across the country receive the first doses of the COVID-19 vaccine, viral misinformation about the safety of the vaccine continues to spread across social media.
One such source of misleading information comes from a viral Facebook video, which shows a nurse fainting in the middle of a press conference at CHI Memorial Hospital in Chattanooga, shortly after receiving the COVID-19 vaccine. The video is captioned as follows: “A #nurse in #chattanooga#tennessee took the #covidvacccine then did a press conference afterwards to tell people how safe the vaccine was...But she ended up fainting on live TV. Are y’all ready for your shots now?”
While it’s true that the nurse, a critical care nurse named Tiffany Dover, did faint after receiving the Pfizer COVID-19 vaccine on December 17 at CHI Memorial Hospital, and the shot may have played a role, the vaccine itself was not the cause.This post is missing context as it suggests that the vaccine itself caused her to faint, proof of an unsafe vaccine. This isn’t the case.
In a video for WRCB Chattanooga, an NBC affiliate, shortly after the incident, Dover explained that her fainting episode was not uncommon and that she has a history of “having an overactive vagal response.” She explained that means if she has “pain from anything, a hangnail, if I stub my toe, I can just pass out.” Dover said that “she feels fine now and the pain in my arm is very minimal actually.” She also mentioned that she had “passed out probably six times in the past six weeks, it’s common for me.”
CHI Memorial Hospital also tweeted a statement on December 18, clarifying the incident and also citing information from the CDC, which states that “fainting can happen after many types of vaccinations.” Because vaccines contain different ingredients the CDC adds that “scientists think that fainting is due to the vaccination process and not to the vaccines themselves.” The statement also mentioned that CHI Memorial critical care physician, Jesse L. Tucker said that “the fainting episode is not an adverse reaction to the vaccine, but related to her medical condition.”
The CDC has said that “Fainting can be triggered by many types of medical procedures and that “in fact, CDC has received reports of people fainting after nearly all vaccines.” Additionally, per the CDC, “about 3% of men and 3.5% of women report fainting at least once during their lifetimes, but it is not known just how often fainting happens after vaccination. Because fainting usually has no lasting effects, it is hard to study using medical records-based systems.”
Furthermore, according to an FDA analysis, the Pfizer vaccine found “no specific safety concerns that would preclude issuance of an EUA.” The analysis also said that serious side effects were uncommon.
If you have a claim you would like to see us fact check, please send us an email at email@example.com. If you would like to suggest a correction to this piece or any other Dispatch article, please email firstname.lastname@example.org.